HPS2-THRIVE: High Myopathy Risk With Niacin/Laropiprant

February 27, 2013

(Updated) OXFORD, UK — New data shed some light on the adverse events associated with extended-release niacin and the antiflushing agent laropiprant in the Heart Protection Study 2-Treatment of HDL to Reduce the Incidence of Vascular Events (HPS2-THRIVE), with investigators reporting the HDL-raising therapy when added to statins was associated with a significantly increased risk of definite myopathy [1]. Interestingly, the risk of myopathy was significantly higher in randomized patients from China than in patients from Europe.

As reported previously by heartwire , the combination of niacin and laropiprant did not significantly reduce the risk of the combination of coronary deaths, nonfatal MI, strokes, or coronary revascularizations compared with statin therapy. The failure of niacin in the 26 673-patient HPS2-THRIVE study was announced in late December by Merck, with the company stating that it no longer had any plans to take the drug before the US Food and Drug Administration (FDA) to gain approval.

Full results of the HPS2-THRIVE study will be presented by lead investigator Dr Jane Armitage (Oxford University, UK) on March 9, 2013 at American College of Cardiology 2013 Scientific Sessions in San Francisco, CA.

Based on the muscle and other adverse-event outcomes published online February 26 in the European Heart Journal, Dr Ulf Landmesser (University Hospital, Zurich, Switzerland), who wrote an accompanying editorial [2], notes there has been an extensive search for additional agents to be added to statin therapy to reduce the residual risk of cardiovascular events in secondary-prevention patients. Researchers and physicians had been cautiously optimistic that niacin, which raises HDL cholesterol, and laropiprant, a prostaglandin D2 receptor-1 antagonist that reduces flushing, could be that agent.

However, data from the HPS2-THRIVE study raise the question as to whether or not laropiprant is "really biologically inert with respect to atherosclerosis and thrombosis," writes Landmesser. He points out that a recent study showed aneurysm formation and accelerated atherogenesis were evident in mice with deleted prostaglandin D2 receptors.

"The effects of inhibition of the prostaglandin D2 receptor-1 by laropiprant on thrombosis and atherosclerosis in humans in vivo are probably difficult to predict and complex, since it has been observed that on the one hand laropiprant at low concentrations prevented the inhibitory effects of prostaglandin D2 on platelet function, including effects on platelet aggregation and thrombus formation, but on the other hand laropiprant at higher concentrations attenuated platelet activation induced by thromboxane and inhibited thrombus formation," explains Landmesser.

Dr Scott Wright (Mayo Clinic, Rochester, MN), who was not involved in HPS2-THRIVE, told heartwire he was surprised by the increased myopathy risk, but the adverse-event data highlight the caution physicians should take when combining simvastatin with another drug. He noted that the FDA issued a boxed warning a few years back highlighting the potential for interactions with simvastatin and other agents, including calcium-channel blockers and amiodarone, among others, so the increased risk of myopathy "might have something to do with the interplay between the metabolism in the liver of both simvastatin and niacin, with one or both drugs affected and getting to plasma concentrations causing muscle injury."

To heartwire , Dr William Boden (Samuel Stratton VA Medical Center, Albany, NY), who led the Atherothrombosis Intervention in Metabolic Syndrome with Low HDL Cholesterol/High Triglyceride and Impact on Global Health Outcomes (AIM-HIGH) study with extended-release niacin, said it is impossible to implicate niacin as the cause of the serious adverse effects when the intervention arm was niacin and laropiprant. More likely, the antiflushing agent was not a "clean drug," as had been hoped.

"Given the potential for a proatherogenic effect of the prostaglandin D2 receptor-1 antagonist, as cited by Prof Landmesser in his accompanying editorial, I know of no plausible way for the Oxford group to conclude that these were niacin-related effects, as opposed to being unanticipated laropiprant off-target effects."

The fact that one-third of the enrolled subjects in HPS2-THRIVE were Chinese, a patient population that is known to be more sensitive to the effects of statins, especially simvastatin at the 40-mg dose, it is possible there was a drug-drug, or even a drug-drug-drug, interaction that was magnified in this Asian subpopulation, added Boden.

Two Recent Negative Trials for Niacin

After 3.9 years of follow-up in HPS2-THRIVE, 25% of patients randomized to niacin/laropiprant had stopped taking the medication compared with 17% in the placebo arm. The reasons for stopping therapy were primarily for skin and gastrointestinal side effects. Skin-related reasons for stopping niacin/laropiprant were approximately four times higher than in the placebo arm (5.4% vs 1.2%, respectively; p<0.001). Gastrointestinal side effects were twice as common in the active-treatment arm (3.9% vs 1.7%, respectively, p<0.001) with most of the reasons cited being indigestion and diarrhea. Diabetic complications, mainly hyperglycemia, were observed in 0.9% of those treated with niacin/laropiprant vs 0.4% in the placebo arm. There was no excess risk of hepatobiliary side effects.

Regarding muscle side effects, 75 patients treated with niacin/laropiprant developed definite myopathy (0.16%/year) compared with 17 patients in the placebo arm (0.04%/per year). This translated into a risk ratio of 4.4 (95% CI 2.6–7.5). The absolute risk of any myopathy was also significantly higher among Chinese patients, with an excess risk ratio of 5.2 for the Chinese population (95% CI 3.4–7.8). In the Chinese subjects, the background risk of myopathy among the patients who were receiving simvastatin 40 mg (with or without ezetimibe 10 mg/daily) was also significantly higher than in the European patients.

"The mechanism for this myopathy-related interaction between niacin and simvastatin is not clear. Nor is it clear why the rate of myopathy on simvastatin alone is higher among Chinese individuals," write the HPS2-THRIVE investigators.

The HPS2-THRIVE study is the second major setback for physicians hoping that niacin might be used clinically to reduce the risk of cardiovascular events. In May 2011, the National Heart, Lung, and Blood Institute (NHLBI)–sponsored AIM-HIGH study was halted early after showing no benefit of niacin when given in addition to statin therapy.

 
I think the HDL hypothesis remains viable for testing.
 

To heartwire , Wright said the HDL hypothesis remains credible despite multiple setbacks and that physicians and researchers shouldn't yet give up on raising HDL-cholesterol levels. He was involved in studies with the cholesteryl ester transfer protein (CETP) inhibitor dalcetrapib (Hoffman-La Roche), and while that drug failed in the phase 3 dal-OUTCOMES study, he remains optimistic that either anacetrapib (Merck) or evacetrapib (Lilly) will show a clinical benefit. Wright also believes that apo-A1 Milano and other HDL-mimetic infusions, as well as dual peroxisome proliferator-activated receptor (PPAR) agonists, such as aleglitazar (Hoffman-La Roche), also show promise as a way to raise HDL-cholesterol levels and reduce inflammation and insulin resistance.

"So I think the HDL hypothesis remains viable for testing," said Wright. "I don't think the combination of niacin and simvastatin totally closes the door on it, but I do think it shows how challenging it is to find any other combination of drug to add to what statins are doing for us. Evidence-based management, including aggressive statin use to lower LDL cholesterol, is really offering a lot of benefit, and we have to work really hard to show a benefit beyond that."

processing....